Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 6, 2005, 4:36 AM CDT for Lyon County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2005, 4:36 AM CDT (09:36 UTC)
- Expired
- Apr 6, 2005, 5:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060936 SVRFSD IAC119-061000- /O.NEW.KFSD.SV.W.0003.050406T0936Z-050406T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 436 AM CDT WED APR 6 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LYON COUNTY IN NORTHWEST IOWA * UNTIL 500 AM CDT * AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCK RAPIDS...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GEORGE...LITTLE ROCK AROUND 500 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR HAIL UP TO NICKEL SIZE...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587 $$ JH
2 follow-up statements
000 WWUS53 KFSD 060952 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 AM CDT WED APR 6 2005 IAC119-061005- /O.CON.KFSD.SV.W.0003.000000T0000Z-050406T1000Z/ LYON IA- 452 AM CDT WED APR 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CDT FOR EASTERN LYON COUNTY... AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF ROCK RAPIDS TO 5 MILES WEST OF GEORGE...MOVING SOUTHEAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GEORGE AROUND 500 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...VERY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587 $$ JH
000 WWUS53 KFSD 060959 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 458 AM CDT WED APR 6 2005 IAC119-061010- /O.EXP.KFSD.SV.W.0003.000000T0000Z-050406T1000Z/ LYON IA- 458 AM CDT WED APR 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY EXPIRES AT 500 AM CDT... THE WARNING HAS EXPIRED. THE STORM NO LONGER APPEARS CAPABLE OF PRODUCING NICKEL SIZE HAIL. HOWEVER...VERY HEAVY RAIN WILL BE POSSIBLE AS THE STORM MOVES ACROSS EASTERN LYON COUNTY THROUGH 530 AM CDT. LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 6, 3:50 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT WED APR 6 2005 .DISCUSSION... CUT OFF STACKED UPPER LOW OVER CENTRAL OKLAHOMA TAKING ITS TIME VACATING THE AREA RESULTING IN SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS IN A LINE FROM KMWM TO KFSD TO KYKN. CLOUD TOPS WARMING ACROSS THE AREA...AND AS A RESULT ANTICIPATE STORMS TO FALL APART AS UPPER LEVEL LOW INCHES OFF TO THE EAST. AS THE DAY PROGRESSES...EXPECT SKIES TO BECOME MOSTLY CLEAR...ESPECIALLY IN THE WEST. THIS WILL RESULT IN DECENT MIXING ALLOWING STRONGER WINDS ALOFT TO REACH THE SURFACE. WINDS FAIRLY UNIDIRECTIONAL OUT OF THE NORTH WITH 20 TO 25 KNOTS AT 925 MB AND 30 TO 35 KNOTS AT 850 MB. THESE SPEEDS WILL RESULT IN VALUES BELOW ADVISORY CRITERIA...BUT CONDITIONS WILL STILL BE BREEZY. SKIES WILL BECOME PRISTINE TONIGHT AND REMAIN SO ON THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA. WARMED TEMPERATURES UP A FEW DEGREES ON THURSDAY WITH GRASSES STILL DORMANT. WITH THAT SAID...STILL LIMITED THE EXTENT OF THE WARM UP WITH SOUTH TO SOUTHEAST FLOW AS THESE DIRECTIONS ARE NOT AS FAVORABLE FOR SIGNIFICANT MIXING. KEPT LOW TEMPS ABOVE AVERAGE BOTH THURSDAY AND FRIDAY NIGHTS AS LOW LEVEL JET FORMS OVER THE AREA AHEAD OF A COLD FRONT THAT ATTEMPTS TO MOVE THROUGH THE AREA ON SATURDAY. PARENT LOW PRESSURE SYSTEM OVER MANITOBA WEAKEN SIGNIFICANTLY ON SATURDAY AS SECOND LOW PRESSURE SYSTEM UNDERGOES STRONG CYCLOGENESIS ON THE LEE SIDE OF THE ROCKIES IN EASTERN COLORADO. SYSTEM IN COLORADO FORMS ON THE NORTHERN EDGE OF THE SOUTHERN BRANCH OF THE JET AND AS A RESULT IS IN NO HURRY TO MOVE EAST. THEREFORE...KEPT POPS FROM LATE ON SUNDAY THROUGH TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT
Hazardous weather outlook, Apr 5, 7:00 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 PM CDT TUE APR 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 700 PM CDT TUE APR 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A YANKTON SOUTH DAKOTA...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL. THE TIMEFRAME OF CONCERN WILL BE ABOUT FROM 7 PM CDT TO 10 PM CDT THIS EVENING. AT THIS TIME...WINDS ALOFT DO NOT APPEAR TO SUPPORT A DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Apr 6, 12:54 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM HAIL 1 N VERMILLION 42.80N 96.93W
04/06/2005 0.75 INCH CLAY SD TRAINED SPOTTER
&&
JHACKERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 5:17 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 28 min |
| Apr 6, 7:43 AM CDT | Flash Flood Warning | FSD | Clay | 92 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.